Hi I’m a newbie!,
I’m on my 8th day of keto and I keep getting cramps in my calves, is this normal? I have carried on exercising since I started keto, mainly HIIT, weights and sea swimming. I have lost weight, especially around my middle and don’t feel hungry at all! I’m a 51 year old woman. Thanks.x
Hi I’m a newbie!,
It’s very important to try to get 2+ teaspoons of salt per day. When we restrict carbs, it drives our insulin levels lower and this leads to us excreting sodium faster than we are used to. Leg cramps in the middle of the night has happened to me three times and it was always when I when I wasn’t getting enough salt.
Thanks Carl, I did think my salt intake was ok as I do salt my food, but I’ll try adding extra and see what happens.
I also found that soaking my feet in a nice warm Epsom salts bath was a good way to take up some extra salt.
Thanks Patrick, I’ll give that a go too, it also sounds relaxing.
Salt, yes! I’ve always had leg cramp issues. On Keto, it’s been worse. I do a 45 minute spin workout in the morning and yoga in the afternoon. The cramps are more bothersome doing yoga. I’ve found that paying attention to electrolytes in general, magnesium in particular, has helped a lot. I drink an electrolyte supplement while spinning. I use Zipfizz, usually half serving (it has a few carbs), in my water and add extra magnesium powder to it. I also take a magnesium capsule before bed. Ease into it, or you may have digestive issues.
P.S. I am 60 year old woman.
In my experience, just drinking one small beer will lead to me having cramps for 2 -3 days.
I can usually get enough potassium eating vegetables, which along with the magnesium to be found in Epsom salts, goes a long way to relieving cramps. Table salt is important also.
A lot of the initial weight loss is water loss, and this means that these salts are being flushed out and need replacing.
Drink a mixture 1/4 tsp of pink Himalayan rock salt (sodium), cream of tartar (potassium) and magnesium powder at least twice a day until symptoms disappear.